JournalspmVol. 64 , No. 2pp. 199–236

A version of the Glimm method based on generalized Riemann problems

  • John M. Hong

    National Central University, Chung-Li, Taiwan
  • Philippe G. LeFloch

    Université Pierre et Marie Curie - Paris 6, France
A version of the Glimm method based on generalized Riemann problems cover

A subscription is required to access this article.

Abstract

We introduce a generalization of Glimm's random choice method, which provides us with an approximation of entropy solutions to quasilinear hyperbolic system of balance laws. The flux-function and the source term of the equations may depend on the unknown as well as on the time and space variables. The method is based on local approximate solutions of the generalized Riemann problem, which form building blocks in our scheme and allow us to take into account naturally the effects of the flux and source terms. To establish the nonlinear stability of these approximations, we investigate nonlinear interactions between generalized wave patterns. This analysis leads us to a global existence result for quasilinear hyperbolic systems with source-term, and applies, for instance, to the compressible Euler equations in general geometries and to hyperbolic systems posed on a Lorentzian manifold.

Cite this article

John M. Hong, Philippe G. LeFloch, A version of the Glimm method based on generalized Riemann problems. Port. Math. 64 (2007), no. 2 pp. 199–236

DOI 10.4171/PM/1784